(NaturalNews) Erectile dysfunction drugs such as viagra appear to double the risk of long-term hearing loss, according to a study conducted by researchers from the University of Alabama-Birmingham and published in the journal Archives of Otolaryngology -- Head & Neck Surgery
Viagra, generically known as sildenafil, is a drug in the phosphodiesterase type five inhibitor (PDE-5i) family. The FDA requires that the labels of all PDE-5is, including Viagra, Cialis and Levitra, carry a prominent "black box" warning about the risk of sudden hearing loss. In addition, prior studies have shown that PDE-5is can increase the risk of hearing loss in mice.
"Before the current paper the focus has always been on sudden hearing loss," said James E. Saunders of Dartmouth Hitchcock Medical Center in Lebanon, N.H., who was not involved in the study. "This study suggests that maybe there are small incremental changes that occur over time."
Researchers conducted an epidemiological study on 11,526 U.S. males over the age of 40. While only one in six men who had never taken a PDE-5i drug were deaf or hard of hearing, the rate of hearing loss was twice as high -- one in three -- among men who were taking an erectile dysfunction drug.
"It appears from these findings that the current government warning regarding hearing loss and the use of PDE-5i medications is warranted," researcher Gerald McGwin said. "Though there are limitations to this study, it is prudent that patients using these medications be warned about the signs and symptoms of hearing impairment and be encouraged to seek immediate medical attention to potentially forestall permanent damage."
Saunders agreed with this conclusion, advising that men already suffering from hearing loss
avoid the use of PDE-5i drugs.
Some researchers have suggested that the very same mechanism that makes erectile dysfunction drugs work might also damage other systems in the body.
"PDE-5i medications work in erectile dysfunction patients by their ability to increase blood flow to certain tissues in the body," McGwin said. "It has been hypothesized that they may have a similar effect on similar tissues in the ear, where an increase of blood flow could potentially cause damage leading to hearing loss."
Sources for this story include: http://www.reuters.com/article/idUSTRE64I6YA20100519; http://healthandfitnesstimes.com/possible-hearing-loss-from-viagra/77... http://www.usatoday.com/news/health/2010-05-21-viagra-hearing_N.htm
Have comments on this article? Post them here:
people have commented on this article.